advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From La Ceiba, Honduras:

A 15 year old girl with type 1 diabetes who lives in Honduras and has no close family to give her support receives NPH insulin free at the public hospital, and I have obtained some Humalog and Regular insulin in addition to other supplies from the Diabetes Youth Ambassadors. It has been hard finding a place for her to live where she is accepted, and she told us that during all the recent moving around, she didn't inject for a month. Is that possible? What happens if you have type 1 diabetes and stop injecting? She is now in about an hour's drive from where a nurse put her on 30 units of N in the morning and another 30 units in the afternoon. Several recent readings with the meter have been off scale. How long does it take to bring readings back down, if injections were stopped for a while?

She is in an isolated location with no one nearby who understands her disease. I communicate with her by a neighbor's cell phone. Under some local advice, I gave her some Regular, and told her to use 22 units N and 8 units R as a start, both morning and evening (and to eat after injecting). Her most recent readings have been in the range 250-450 mg/dl [13.9-25 mmol/L] (at least not off-scale). Is there a danger of too low readings under this regimen, later on when/if the injections start to bring her readings down once again?

I believe she weighs about 110 pounds and previously used NPH combined with Humalog, but I am reluctant to use Humalog again in her isolated location, due to its fast action and the need to control when/what she eats carefully. I am not a doctor, just an American living here and trying to help. She has little medical care where she is. (She's up in the mountains on a muddy dirt road). I would appreciate any help you can provide with these questions, before something unpleasant happens to this teenager.

Answer:

Perhaps it might be best to start by saying something of the conventional insulin dose for a 15 year old girl weighing 110 pounds. Although it is now long superceded by more demanding regimens, for many years the total daily dose of insulin averaged around 0.8 units per kilogram of body weight per day. Two thirds of the dose would be given before breakfast and one third before supper, the difference acknowledging the lesser food intake overnight. Regular insulin rather than Humalog would have been used. Two thirds of the insulin would have been as NPH and one third or a little less as Regular. So the 22N and 8R is about right, though only about half of this should be given before the evening meal.

As to the story of two months with no insulin -- this would be possible if the diagnosis had been made during a transient stress from an intercurrent infection, or if she had type 1B diabetes and not type 1A (autoimmune) or if she really has one of the many forms of type 2 diabetes. I am rather surprised that there has been no evidence of hypoglycemia with the relatively high dose of insulin in the evening, and with those rather high blood sugars, it makes me suspect that she is not in fact getting the insulin and also that the blood sugar readings may be fictitious.

Thanks to you this girl is getting some help, but with the poor communication I wonder if at least part of the story has been embroidered and is a very understandable cry for a lot more help. Obviously this girl needs professional care.

DOB

DTQ-20030218200327
Original posting 10 Mar 2003
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.